Idaho, 2012

Winter Weather in Idaho, November 12, 2012

November 12, 2012 · NWS OTX · 1 event in 1 county or zone

Moist isentropic ascent ahead of an occluded front pushing into the region off of the eastern Pacific clashed with cold continental air established over the area. Steady snowfall ensued with roads quickly becoming snow covered as road temperatures dipped below freezing during the early morning hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Moist isentropic ascent ahead of an occluded front pushing into the region off of the eastern Pacific clashed with cold continental air established over the area. Steady snowfall ensued with roads quickly becoming snow covered as road temperatures dipped below freezing during the early morning hours. A general two four inches of snowfall was recorded across the Northern Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 11, 9:34 PM PST, 3 hours 41 minutes earlier.

Area forecast discussion, Nov 11, 9:34 PM PST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
934 PM PST Sun Nov 11 2012

.SYNOPSIS...
Light snow accumulations are expected by Monday morning in
Northeast Washington, the Idaho Panhandle, and much of central
Washington. Winter driving conditions are expected for Spokane,
Sandpoint, Colville, Republic, Omak and Kellogg Monday morning.
The weather Tuesday through next weekend will be seasonably cool
and cloudy.

&&

.DISCUSSION...

...ACCUMULATING SNOWFALL ACROSS THE VALLEYS TONIGHT THROUGH MONDAY
WITH SIGNIFICANT ACCUMULATIONS POSSIBLE ACROSS THE NORTHERN BASIN
AND MOUNTAIN VALLEYS BY THE MORNING COMMUTE ON MONDAY MORNING...

The advancing Pacific frontal system continues to push light
precipitation from the east slopes of the Cascades into the
Waterville Plateau and Columbia Basin this evening. Snow has just
begun at KMWH as of 0340Z. Pops were adjusted a bit to reflect the
current timing of the leading edge of the precip. Min temperatures
were also tweaked to reflect the current trends in observations.
Light snow will overspread all of eastern Washington and north
Idaho overnight. The 00z run of the NAM continues to bring higher
amounts of QPF to the lower Columbia basin through 18Z Mon and has
some support from the SREF. The GFS and ECMWF have lower amounts.
The NAM QPF would support extending the snow advisory south to
cover the entire basin. Area webcams indicate that the snow is not
yet accumulating on roads so will keep the current winter
highlights as is. /Kelch

&&

.AVIATION...

06Z TAFs: A slow moving frontal system will bring several hours
of precipitation to eastern Washington and northern Idaho tonight
into Monday. One to three inch snow accumulations are anticipated
in Spokane, Coeur D'Alene, Pullman, Sandpoint, Colville, and
Wenatchee. Ceilings below 1000 feet and areas of fog will likely
linger after the precipitation decreases during the day Monday. It
appears that there is no good post frontal mixing as the front
stretches and weakens Monday afternoon and Monday evening. Once
precipitation ends, areas of fog and low stratus will affect all
TAF sites. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        27  34  33  40  33  41 /  70 100  60  30  20  20
Coeur d'Alene  26  36  33  40  33  41 /  60 100  60  40  30  30
Pullman        28  39  33  40  34  41 /  50 100  60  20  20  30
Lewiston       35  41  35  45  37  46 /  50  90  60  20  10  20
Colville       27  35  32  42  33  43 /  80  90  50  70  60  20
Sandpoint      27  35  32  41  32  42 /  50 100  80  60  60  50
Kellogg        24  36  33  38  31  39 /  40 100  80  60  50  60
Moses Lake     29  40  32  44  32  44 /  90  70  20  10  10  10
Wenatchee      31  37  34  42  33  42 / 100  60  30  20  10  10
Omak           28  36  33  42  32  43 / 100  80  30  40  40  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 4 PM PST Monday for Coeur d'Alene
     Area-Idaho Palouse-Northern Panhandle.

     Winter Weather Advisory until 10 PM PST Monday for Central
     Panhandle Mountains.

WA...Winter Weather Advisory until 4 PM PST Monday for Northeast
     Mountains-Spokane Area-Washington Palouse.

     Winter Weather Advisory until Noon PST Monday for East Slopes
     Northern Cascades-Okanogan Highlands-Okanogan Valley-Upper
     Columbia Basin-Waterville Plateau-Wenatchee Area.

&&
Hazardous weather outlook, Nov 11, 4:05 PM PST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
405 PM PST SUN NOV 11 2012

IDZ026-027-WAZ031-032-034-130015-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
MOSES LAKE AREA-
405 PM PST SUN NOV 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...EAST CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-WAZ033-035>038-041>044-130015-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
405 PM PST SUN NOV 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WILL MOVE INTO THE CASCADES BY EARLY EVENING AND
THEN SWEEP ACROSS THE REMAINDER OF EASTERN WASHINGTON INTO
NORTHERN AND CENTRAL IDAHO OVERNIGHT. THIS STORM WILL LIKELY DROP
WIDESPREAD MODERATE SNOW ACROSS THE REGION. GREATEST SNOWFALL
RATES ARE EXPECTED MONDAY MORNING FOR EXTREME EASTERN WASHINGTON AND THE
IDAHO PANHANDLE...RESULTING IN HAZARDOUS DRIVING CONDITIONS FOR THE
MORNING COMMUTE. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR
MUCH OF EASTERN WASHINGTON AND THE IDAHO PANHANDLE. PLEASE REFER
TO NWS HAZARD PRODUCT ID SEAWSWOTX FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WINTER STORM WILL CONTINUE TO DELIVER SNOW TO THE REGION. THE
SNOW WILL BEGIN TO TAPER OFF IN THE LEE OF THE CASCADES BY MIDDAY
MONDAY AND ACROSS EXTREME NORTHEAST WASHINGTON AND THE IDAHO
PANHANDLE DURING THE EVENING HOURS. MILDER WEATHER IS THEN EXPECTED
THOUGH MOST OF THE WORK WEEK WITH OCCASIONAL MOUNTAIN SNOWS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Northern Panhandle

When
November 12, 1:15 AM PST to 2:00 PM PST
Where
Northern Panhandle forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 2 indirect
Reported by
Broadcast Media
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Slick road conditions due to compact snow and ice resulted in a car accident involving two vehicles on Highway 41 at the intersection of Highway 54 in Spirit Lake. One vehicle was traveling northbound along Highway 41 when the driver lost control of the vehicle and spun into an oncoming vehicle traveling southbound. The driver of the northbound vehicle was killed (indirect) due to her injuries at the scene of the crash. The driver and a passenger of the southbound vehicle were injured (indirect) in the accident. Both were treated at a nearby hospital and later released.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Northern Panhandle2012-11-1240FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416969.